Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 69, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 27, 2018, 5:53 PM CDT for Logan County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2018, 5:53 PM CDT (22:53 UTC)
- Expired
- May 27, 2018, 6:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Logan County, KS
The radar
The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 2:13 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 695 J/kg
- Mixed-layer CIN
- -445 J/kg
- Mixed-layer LCL
- 1760 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -156 m²/s²
- 0-3 km storm-relative helicity
- -123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
551
WUUS53 KGLD 272253
SVRGLD
KSC109-272345-
/O.NEW.KGLD.SV.W.0069.180527T2253Z-180527T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
553 PM CDT SUN MAY 27 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Central Logan County in west central Kansas...
* Until 645 PM CDT
* At 553 PM CDT, a severe thunderstorm was located 7 miles south of
Russell Springs, or 17 miles northwest of Scott State Lake, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Monument and Russell Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3874 10137 3879 10138 3910 10113 3912 10103
3908 10092 3902 10084 3888 10087 3870 10111
3870 10135
TIME...MOT...LOC 2253Z 217DEG 27KT 3880 10120
HAIL...1.00IN
WIND...60MPH
$$
Vincent2 follow-up statements
909
WWUS53 KGLD 272316
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
616 PM CDT SUN MAY 27 2018
KSC109-272345-
/O.CON.KGLD.SV.W.0069.000000T0000Z-180527T2345Z/
Logan KS-
616 PM CDT SUN MAY 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL LOGAN COUNTY...
At 615 PM CDT, a severe thunderstorm was located 5 miles west of
Monument, or 13 miles west of Oakley, moving north at 55 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Monument and Russell Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3885 10116 3891 10128 3910 10113 3912 10103
3908 10092 3901 10092 3894 10093 3887 10100
3884 10109
TIME...MOT...LOC 2315Z 201DEG 46KT 3909 10111
HAIL...0.88IN
WIND...60MPH
$$
Vincent180
WWUS53 KGLD 272342
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
642 PM CDT SUN MAY 27 2018
KSC109-272351-
/O.EXP.KGLD.SV.W.0069.000000T0000Z-180527T2345Z/
Logan KS-
642 PM CDT SUN MAY 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LOGAN COUNTY WILL
EXPIRE AT 645 PM CDT...
The storm which prompted the warning for central Logan county has
moved out of the warned area. Therefore, the warning will be allowed
to expire.
A severe thunderstorm watch remains in effect until 900 PM CDT for
west central Kansas.
LAT...LON 3885 10116 3891 10128 3910 10113 3912 10103
3908 10092 3901 10092 3894 10093 3887 10100
3884 10109
TIME...MOT...LOC 2341Z 192DEG 26KT 3926 10108
$$
VincentWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:39 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, May 27, 3:39 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Goodland KS 239 PM MDT Sun May 27 2018 .SHORT TERM...(This evening through Tuesday night) Issued at 137 PM MDT Sun May 27 2018 Main forecast concern will be chance of severe thunderstorms and locally heavy rainfall today into Tuesday night. Satellite showing an amplified pattern from the Pacific into North America. The flow over North America also has a split over the eastern and western portions of the country. Main feature of interest is nearly stationary upper low over the Intermountain West. Satellite is showing a nice tropical moisture connection into the central portion of the country. Tonight...Instability axis looks to set up along and west of the Colorado border. A negatively tilted shortwave will move across the area the night. Some indication that a right rear quadrant of mid level speed max will affect the western portion of the area, above the instability axis, from mid afternoon through the night. The instability and lift parameters have come together with the cap currently gone or nearly gone. Thunderstorms have already formed just to our west and they will continue increase in coverage and intensity. Instability, shear, and composite parameters point toward these storms being able to become severe. Very large hail and damaging winds will be the most likely threats. However, a tornado or two cannot be ruled out. Also precipitable water values of 1 to 1.5 inches along steering flow winds from south to north to make training more likely will create a flash flood threat as well. Monday/Monday night...This period looking a little more uncertain over yesterday. Upper trough, with numerous shortwave troughs rotating trough, and numerous mesoscale boundaries along with an incoming front could cause precipitation to develop about anytime and anywhere. The various large scale high resolution/CAMs guidance are indicating that. Will keep some kind of mention of precipitation around the entire time. If any tendency in the output, it does tend to put the greater chance of precipitation in the eastern portion. Depending on how details work out, storms look to have a good chance to become severe. Lift and severe parameters are about the same to a little better than todays. Locally heavy rainfall still looks possible with continued high PWs and slower storm movement. Different high resolution output are producing rather high rainfall amounts. Tuesday/Tuesday night...Did not spend much time on this period. Mesoscale details will have a dramatic affect on where thunderstorms develop and if they will be severe. Locally heavy rainfall is still possible. Details are too problematic right now to get specific and not too much time to look at it since thunderstorms are currently developing. .LONG TERM...(Wednesday through Sunday) Issued at 230 PM MDT Sun May 27 2018 Another disturbance will move over the area on Wednesday bringing more showers to the Tri-State area. Showers and a possibly isolated storm or two will extend into the later overnight period. Thursday afternoon, a ridge will build over the area, leading to a warming trend. Expect daily highs to be in the mid to upper 90s through Friday. There may be chances for showers Friday night into Saturday, but confidence is much lower since the latest model run. Expecting it to stay dry through Sunday, but high temps will trend a little cooler in the upper 80s and lower 90s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1136 AM MDT Sun May 27 2018 Vfr conditions are expected through the period. However, if a strong thunderstorm does move across the site, they could produce mvfr conditions. For Kgld, through 03z southeast winds near 24 knots with gusts to around 33 knots are expected. Thunderstorms move across the site from near 22z to around 03z. At 04z south winds near 18 knots will decrease to around 13 knots by 09z and continue through the rest of the period. Low level wind shear is expected from 09z to 13z. For Kmck, southeast winds from 15 to 20 knots with gusts of 25 to 30 knots are expected. Thunderstorms will be near or at the site from 23z until 04z. From 05z until the end of the period southeast winds of 8 to 12 knots are expected. Low level wind shear will occur from 05z to 12z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...EV AVIATION...BULLER
Hazardous weather outlook, May 27, 11:06 AM CDT, 6 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1006 AM MDT Sun May 27 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1006 AM MDT Sun May 27 2018 /1106 AM CDT Sun May 27 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Severe thunderstorms will be possible across the Tri-State region for the afternoon and evening hours. A Slight Risk for severe storms is in place for areas mainly along and west of Highway 25. A Marginal Risk is in place for the remainder of the area. Main threats will be damaging winds 60 mph and greater...large hail of at least 1 to 2 inches. The strong winds could cause some blowing dust. A tornado or two cannot be ruled out. Locally heavy rainfall is also possible with any storms. This will create an above normal chance of flash flooding. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... For Monday...severe thunderstorms will be possible across the Tri- State region for the afternoon and evening hours. The entire area is currently under a Slight Risk for severe storms. For Tuesday...severe thunderstorms will be possible across the Tri- State region for the afternoon and evening hours. The entire area is currently under a Marginal Risk for severe storms. Main threats will be damaging winds 60 mph and greater and large hail of at least 1 to 2 inches. There is a little better chance of tornadoes on Monday. Locally heavy rainfall is also possible Monday with any storms. This will create an above normal chance of flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening and once again on Monday.
In the hours before
Special weather statement, May 27, 5:06 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
406 PM MDT SUN MAY 27 2018
COZ091-092-272230-
Kit Carson County CO-Cheyenne County CO-
406 PM MDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE AND WESTERN KIT
CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 430 PM MDT...
At 405 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Flagler to near Boyero to 15
miles north of Haswell. Movement was northeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Flagler, Seibert, Wild Horse and Aroya.
This includes Interstate 70 in Colorado between mile markers 390 and
408.
A severe thunderstorm watch remains in effect until 800 PM MDT for
northeastern and east central Colorado.
LAT...LON 3956 10315 3957 10272 3899 10292 3861 10296
3861 10317
TIME...MOT...LOC 2205Z 240DEG 22KT 3921 10310 3896 10325 3866 10324
TLLocal storm report, May 27, 5:10 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
410 PM MDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL 3 N ALVIN 40.35N 102.08W
05/27/2018 M1.00 INCH YUMA CO PUBLIC
PUBLIC CALLED IN A REPORT OF MEASURED 1 INCH
HAIL AT THEIR LOCATION.
&&Special weather statement, May 27, 5:16 PM CDT, 37 minutes before
Special Weather Statement National Weather Service Goodland KS 416 PM MDT SUN MAY 27 2018 KSZ041-042-272245- Wichita KS-Greeley KS- 416 PM MDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WICHITA AND EASTERN GREELEY COUNTIES UNTIL 445 PM MDT/545 PM CDT/... At 416 PM MDT/516 PM CDT/, Doppler radar was tracking a strong thunderstorm 12 miles south of Leoti, moving north at 35 mph. Nickel size hail and wind gusts up to 55 mph will be possible with this storm. Locations impacted include... Leoti, Lydia and Selkirk. A severe thunderstorm watch remains in effect until 800 PM MDT/900 PM CDT/ for west central Kansas. LAT...LON 3870 10173 3870 10117 3826 10126 3826 10164 TIME...MOT...LOC 2216Z 185DEG 31KT 3830 10142 Vincent
Local storm report, May 27, 5:28 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
428 PM MDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL 4 E TRIBUNE 38.46N 101.68W
05/27/2018 E1.50 INCH GREELEY KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED 1.0 TO 1.5" HAIL
NEAT WHITELAW.
&&
VINCENTSpecial weather statement, May 27, 5:30 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
430 PM MDT SUN MAY 27 2018
COZ090>092-272315-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-
430 PM MDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO...SOUTHWESTERN YUMA COUNTY IN NORTHEASTERN
COLORADO AND WESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO
UNTIL 515 PM MDT...
At 430 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Cope to 13 miles
southeast of Boyero. Movement was northeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Flagler, Seibert, Kit Carson, Vona, Joes, Kirk and Wild Horse.
This includes Interstate 70 in Colorado between mile markers 395 and
418.
A severe thunderstorm watch remains in effect until 800 PM MDT for
northeastern and east central Colorado.
LAT...LON 3885 10316 3953 10301 3957 10290 3957 10280
3961 10280 3972 10252 3877 10274 3866 10317
TIME...MOT...LOC 2230Z 232DEG 23KT 3951 10295 3877 10312
TLSpecial weather statement, May 27, 5:45 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
545 PM CDT SUN MAY 27 2018
KSZ028-272315-
Logan KS-
545 PM CDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR LOGAN COUNTY UNTIL 615 PM CDT...
At 545 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Russell Springs, or 20 miles west of Scott State
Lake, moving north at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Winona, Monument and Russell Springs.
A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern and west central Kansas.
LAT...LON 3914 10141 3913 10093 3870 10098 3870 10148
3871 10148
TIME...MOT...LOC 2245Z 192DEG 42KT 3878 10128
VincentThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:57 PM CDT | Special Weather Statement | GLD | Cheyenne | 18 min |
| May 27, 4:06 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 24 min |
| May 27, 4:26 PM CDT | Special Weather Statement | GLD | Greeley | 19 min |
| May 27, 4:51 PM CDT | Special Weather Statement | GLD | Sherman | 24 min |
| May 27, 4:56 PM CDT | Special Weather Statement | GLD | Greeley | 34 min |
| May 27, 5:16 PM CDT | Special Weather Statement | GLD | Wichita | 29 min |
| May 27, 5:20 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace, Wichita | 21 min |
| May 27, 5:34 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 26 min |
| May 27, 5:45 PM CDT | Special Weather Statement | GLD | Logan | 30 min |
| May 27, 5:56 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 34 min |
| May 27, 6:14 PM CDT | Special Weather Statement | GLD | Thomas | 31 min |
| May 27, 6:19 PM CDT | Special Weather Statement | GLD | Thomas | 26 min |
| May 27, 6:22 PM CDT | Special Weather Statement | GLD | Cheyenne, Sherman | 23 min |
| May 27, 6:34 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.